Asthma and hay fever suffers are 50 per cent more likely to develop cataracts, new research reveals. Cataracts, which are the clouding of the lens in the eye leading to vision loss, have previously been associated with steroid use.
Nasally-inhaled steroids are the recommended first-line treatment for severe, persistent hay fever, while oral versions of the anti-inflammatory medication are the go-to drugs in asthma. It is unclear how steroids cause cataracts, however, this may explain the link between eye clouding in asthma and hay fever sufferers, according to a Korean study.
The findings were published in the Journal of Dermatology. How the research was carried out. Researchers from The Catholic University of Korea analysed 14,776 people from the health survey KNHANES-V, which was conducted by the Korean Centers for Disease Control and Prevention, and included residents of South Korea.
Questionnaires were completed to determine the study’s participants’ age, sex, medical history, and smoking and drinking status. Of the participants, 143 had eczema, 417 suffered from asthma and 1,130 had hay fever. For unclear reasons, eczema is not linked to cataracts despite typically being treated with topical steroids.
This may be due to the treatment only being applied to the skin, which may not be near the eye, rather than being more directly absorbed into the body. A previous study did not link the use of inhaled steroids in asthma to eye-related complications, however, this was conducted in children and the side-effects many not occur until several years after use.
Neither asthma, hay fever nor eczema are linked to glaucoma, which is defined as damage to the optic nerve due to the pressure of fluid inside the eye. Meanwhile, an earlier UK study in 2003 found that using high doses of steroid asthma inhalers significantly increases the risk of developing cataracts.
People who used high doses of inhaled corticosteroids for a long time increased their chance of developing the eye disorder by nearly 70 per cent compared with those not on the drugs.
Researchers compared the medical records of around 15,000 people with cataracts, with 15,000 people without cataracts from an electronic database run by British general practitioners.
“People with cataracts were quite a lot more likely to be exposed to steroids – in particular high doses were quite strongly associated with increased risk,” says Liam Smeeth, an epidemiologist at the London School of Hygiene and Tropical Medicine, who led the study.
“We need to strive to use the lowest doses we can while still controlling airways disease,” he told New Scientist. But he cautions: “Don’t stop using your inhaled steroids. If you are worried and on a high dose go and see your doctor.”
Source: The Guardian Newspaper